Kansas, 2009

Flash Flood in Kansas, March 28, 2009

March 28, 2009 · NWS SGF · 1 event in 1 county or zone

Excessive rainfall caused flash floodng across Bourbon County. Numerous roads and low water crossing became flooded and impassable to motorists.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Excessive rainfall caused flash floodng across Bourbon County. Numerous roads and low water crossing became flooded and impassable to motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Mar 28, 11:43 AM CST, 17 minutes earlier.

Area forecast discussion, Mar 28, 11:43 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1243 PM CDT SAT MAR 28 2009

...UPDATE TO AVIATION...

.UPDATE...

VERY STRONG...DYNAMIC STORM SYSTEM CONTINUES TO MOVE INTO THE
MIDWEST. THE FORECAST CHALLENGE FOR THE NEXT 6 TO 18 HOURS
CONTINUES TO BE THE TRANSITION TO WINTRY PRECIP ACROSS THE
NORTHWESTERN HALF OF THE AREA.

THE LARGE BAND OF RAINFALL THAT MOVED ACROSS THE AREA THIS MORNING
IS SLOWING AS IT HAS BEGUN A PIVOTING PROCESS. THE HEAVIEST RAIN
IS CLIPPING BOURBON COUNTY KS...VERNON AND ST. CLAIR COUNTIES IN
MO...WITH THE BULK OF IT OCCURRING FURTHER NORTHWEST. A RATHER
SUBSTANTIAL WARM TONGUE IS COINCIDENT WITH THIS BAND OF RAIN...
WHICH IS HELPING TO KEEP PRECIP PHASE ALL RAIN TO THIS POINT. WILL
CONTINUE TO SEE THIS RAINFALL IN CENTRAL MISSOURI INTO THE
AFTERNOON HOURS...AND WILL CONTINUE TO MONITOR FOR FLASH FLOODING
POTENTIAL.

BEAUTIFUL UPPER LOW AS SEEN ON WAT VAP IMAGERY CONTINUES TO CHURN
ACROSS SOUTHEASTERN OK INTO NW ARK. COLD CORE ASSOCIATED WITH THIS
LOW HAS AIDED IN RAIN CHANGING TO SLEET AND SNOW ACROSS FAR SW
MO...FAR SE KS...NE OK AND NW ARK. NUMEROUS REPORTS OF SNOW AND
SLEET HAVE BEEN RECEIVED...THOUGH WITH TEMPERATURES REMAINING AT
OR JUST ABOVE FREEZING...ACCUMULATION HAS BEEN HARD TO COME BY.
HEAVIER BANDS OF SLEET HAVE RESULTED IN A FEW SLICK SPOTS ON AREA
ROADS...THOUGH IT APPEARS SLICK SPOTS ARE TEMPORARY AS MELTING
OCCURS AFTER PRECIP ENDS.

HEAVY SNOW/SLEET IS DEVELOPING IN A LARGE BAND OF MID LEVEL
FRONTOGENESIS ON THE WESTERN PERIPHERY OF THE UPPER LOW IN THE
NOSE OF THE TROWAL OVER NE OK. SFC TEMPS ARE STILL RIGHT AT OR
JUST ABOVE FREEZING...BUT MESOSCALE BANDS OF HEAVY SNOW HAVE
RESULTED IN THUNDERSNOW AT TUL AND ACCUMULATION OF ONE TO TWO
INCHES SO FAR. AS THE AFTERNOON PROGRESSES...THESE MESOSCALE BANDS
WILL BECOME A CONCERN FOR EXTREME SOUTHEAST KANSAS AND WEST
CENTRAL MISSOURI.

RAIN WILL CONTINUE TO MIX WITH SLEET AND SNOW OVER THE WESTERN
THIRD OF THE CWA AS THE CORE OF THE UPPER LOW TRACKS TO THE ENE
THIS AFTERNOON. THE SWITCH TO ALL SNOW APPEARS TO OCCUR AFTER THE
CORE OF THE UPPER LOW PASSES...SO THIS CHANGEOVER WILL TAKE TIME.
MESOSCALE BANDS OF HEAVY SNOW WITHIN THE LARGER BAND ARE EXPECTED...
AS A RESULT SNOW ACCUMULATION WILL VARY CONSIDERABLY ACROSS THE
REGION. ON TOP OF THIS...WARM GROUNDS WILL CONTINUE TO EAT AWAY AT
ANY SNOWFALL.

THE GOING HEADLINES HANDLE THIS SITUATION ADEQUATELY. IN THE
ADVISORY AREA...SNOW ACCUMULATIONS WILL BE MAINLY ON GRASSY AND
ELEVATED SFCS...AND MAINLY DURING THE LATE AFTERNOON AND EVENING
FROM SPRINGFIELD ON TO THE NORTHEAST. FOR AREAS ALONG AND JUST NW
OF I-44...THIS WILL MAINLY BE A NUISANCE EVENT WITH MOST AREAS
SEEING A DUSTING. THOUGH A BRIEF HEAVIER BURST OF SNOW IS
POSSIBLE THAT COULD EDGE TOTALS TO AROUND AN INCH OR TWO. IN THE
WARNING AREA...MESOSCALE BANDED SNOW WILL RESULT IN QUITE A
VARIABLE ACCUMULATION SITUATION. MOST AREAS WILL LIKELY SEE A
COUPLE OF INCHES...BUT WHERE THESE BANDS CAN SET UP...HEAVIER
SNOW TOTALS ARE EXPECTED. STILL BELIEVE THE BAND OF HEAVIEST SNOW
WILL BE JUST TO THE NORTHWEST AND WEST OF THE AREA...BUT WE ARE
SPLITTING HAIRS HERE GIVEN THAT THESE MESOSCALE BANDS CAN DEVELOP
JUST ABOUT ANYWHERE.

WILL CONTINUE TO MONITOR SAT/RADAR/OBS TRENDS AND TWEAK THE
FORECAST AS NEEDED.

GAGAN

&&

.DISCUSSION...
A BLIZZARD WAS ONGOING OVER SOUTH CENTRAL KANSAS IN RESPONSE TO A
VIGOROUS UPPER LEVEL LOW THAT WAS TRACKING ALONG THE RED RIVER
VALLEY.  A STRONG WARM MOIST TONGUE WAS NOSING INTO SOUTHWEST
MISSOURI AND SOUTHEAST KANSAS.  THIS LOW LEVEL WARM AIR ADVECTION
HAD CAUSE THE PRECIP TYPES TO REMAIN SLEET AND FREEZING RAIN NEAR
THE WICHITA AREA THROUGH MOST OF THE NIGHT.  I THINK THIS WARM AIR
WITHIN THE LOWER TROP WILL DELAY THE ONSET OF SNOW OVER SOUTHEAST
KANSAS AND WESTERN MISSOURI UNTIL THIS AFTERNOON.

DUE TO THE DELAY...SNOW ACCUMULATIONS WILL LIKELY BE LIMITED.  THE
WRF WAS THE MODEL OF CHOICE...WHICH SUGGESTED THAT PRECIPITATION ON
THE NORTH AND WEST FLANK OF THE UPPER CYCLONE WILL BECOME POSITIONED
OVER SOUTHEAST KANSAS AND SW/WC MISSOURI THROUGH TODAY.  THEREFORE
THE HEAVIEST SNOW ACCUMULATIONS WILL STILL OCCUR WEST OF A LINE FROM
JOPLIN TO WARSAW.  STILL THINK THAT ACCUMULATIONS COULD RANGE FROM
TWO TO FIVE INCHES IN THIS AREA OF THE OSAGE PLAINS.  MEANWHILE
LESSER AMOUNTS WILL OCCUR TO THE EAST...WHERE A TRACE TO AN INCH CAN
BE EXPECTED FOR SPRINGFIELD...LEBANON...AND ROLLA AREAS.  SNOW WILL
TAPER OFF FROM WEST TO EAST OVERNIGHT TONIGHT.

A BRIEF PERIOD OF UPPER LEVEL RIDGING WILL FOLLOW IN THE WAKE OF THE
ONGOING STORM SYSTEM.  SUNDAY THROUGH MONDAYS WEATHER WILL BE DRY
WHILE TEMPERATURES WARM BACK UP INTO THE 50S (SUNDAY) AND 60S
(MONDAY).  ANOTHER INTENSE UPPER LEVEL LOW WILL APPROACH FROM THE
NORTHWEST BY MONDAY NIGHT.  THE GFS HAS TRENDED POPS UP...AND ILL
FOLLOW THIS TREND...DESPITE THE FACT THAT MOISTURE LEVELS WILL BE
LACKING DUE TO THE QUICK APPROACH OF THIS LOW...LEADING TO LITTLE
MOISTURE RECOVERY.  HOWEVER...AREAL COVERAGE OF LOW AMOUNTS OF
MEASURABLE RAIN IS LIKELY GIVEN THE INTENSE FORCING ASSOCIATED
WITH A SYSTEM LIKE THIS.

THERE WILL ALSO BE SOME LOW AMOUNTS OF INSTABILITY AVAILABLE FOR
CONVECTIVE PRECIPITATION.  CERTAINLY NO SEVERE STORMS ARE EXPECTED.
A COLD FRONT WILL ACCOMPANY THIS UPPER LOW.  TEMPERATURES WILL
RESPOND BY FALLING BACK INTO THE 30S MONDAY NIGHT...WHILE STRUGGLING
TO WARM OUT OF THE LOWER 50S TUESDAY AFTERNOON.

ANOTHER BRIEF WARM UP WILL OCCUR ON WEDNESDAY...FOLLOWING BY YET
ANOTHER UPPER LEVEL LOW ON THURSDAY.  DUE TO THE QUICK APPROACH OF
THIS LOW...MOISTURE LEVELS WILL NOT HAVE RECOVERED FROM MONDAY
NIGHTS SYSTEM.  HOWEVER...SCATTERED RAIN SHOWERS WILL BE POSSIBLE
WITH LOW RAINFALL AMOUNTS.  THE ACTIVE PATTERN WILL CONTINUE WITH FAST
ZONAL FLOW SETTING UP TOWARD NEXT WEEKEND.  ANOTHER SYSTEM WILL DIG
ACROSS THE INTERMOUNTAIN WEST...AND APPROACH THE OZARKS SOMETIME
WITHIN THE SATURDAY - MONDAY TIME FRAME.

CRAMER

&&

.AVIATION...

THE PRIMARY FLIGHT HAZARDS FOR THE PERIOD WILL BE IFR CEILINGS AND
IFR VISIBILITIES WITH FALLING SNOW. WEST TO NORTHEAST ORIENTED RAIN
BANDS WILL CHANGE OVER TO SNOW FROM WEST TO EAST THIS AFTERNOON. IFR
CEILINGS ARE EXPECTED TO PERSIST THROUGH THE EVENING WITH
INTERMITTENT LOWERED VISIBILITIES IN SNOW. PRECIPITATION AND SKIES
WILL CLEAR OVERNIGHT AS THE STORM SYSTEM PASSES TO THE EAST.

KARDELL

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MOZ088-
     089-093-094-101-102.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT SUNDAY FOR MOZ069-079>081-
     090-091.

     WINTER WEATHER ADVISORY UNTIL 1 AM CDT SUNDAY FOR MOZ057-058-070-
     071.

     WINTER STORM WARNING UNTIL 1 AM CDT SUNDAY FOR MOZ055-056-068.

     WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR MOZ066-067-
     077-078.

KS...WINTER STORM WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ073-097-
     101.

&&
Hazardous weather outlook, Mar 28, 12:00 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SAT MAR 28 2009

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

 RAIN WILL CONTINUE TO SLOWLY CHANGE OVER TO SNOW THIS AFTERNOON
 FROM WEST TO EAST. SNOW ACCUMULATIONS WILL BE HEAVIEST OVER THE
 OSAGE PLAINS OF EXTREME SOUTHEAST KANSAS AND FAR WESTERN
 MISSOURI. ACCUMULATIONS IN THIS REGION COULD RANGE FROM TWO TO
 FIVE INCHES. LOCATIONS EAST OF A LINE FROM NEOSHO UP TO WARSAW
 WILL RECEIVE LESSER AMOUNTS RANGING FROM A TRACE TO TWO INCHES.

 STORM TOTAL LIQUID PRECIPITATION COULD ADD UP TO TWO INCHES OVER
 EXTREME SOUTHEAST KANSAS AND WEST CENTRAL MISSOURI. FLOODING
 WILL  BE POSSIBLE IN THIS REGION...ESPECIALLY ALONG THE
 MARMATON... LITTLE OSAGE...AND OSAGE RIVERS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT. NO SEVERE
 STORMS ARE EXPECTED.

 ADDITIONAL THUNDERSTORMS COULD OCCUR WEDNESDAY NIGHT AND THURSDAY
 ASSOCIATED WITH A STORM SYSTEM TRACKING THROUGH THE PLAINS INTO
 THE OZARKS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GAGAN

In the hours before

Local storm report, Mar 28, 9:15 AM CST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1015 AM CDT SAT MAR 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1014 AM     FLASH FLOOD      FORT SCOTT              37.84N  94.71W
03/28/2009                   BOURBON            KS   EMERGENCY MNGR

            NUMEROUS LOW WATER CROSSINGS FLOODED

&&

KARDELL
Local storm report, Mar 28, 9:22 AM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1022 AM CDT SAT MAR 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1022 AM     HAIL             SPRINGFIELD             37.20N  93.29W
03/28/2009  M0.25 INCH       GREENE             MO   OFFICIAL NWS OBS

&&

HATCH
Local storm report, Mar 28, 10:07 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1107 AM CDT SAT MAR 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1105 AM     NON-TSTM WND DMG DEVON                   37.92N  94.82W
03/28/2009                   BOURBON            KS   FIRE DEPT/RESCUE

            TWO TREES REPORTED DOWN IN TOWN. SATURATED GROUND AND
            FLOODING OCCURING AT THAT TIME. GUSTS ESTIMATED AT 45
            MPH.

&&

HATCH
Local storm report, Mar 28, 11:07 AM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 PM CDT SAT MAR 28 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1206 PM     FLASH FLOOD      3 W FULTON              38.01N  94.77W
03/28/2009                   BOURBON            KS   EMERGENCY MNGR

            WATER FLOWING OVER ROADWAY NEAR K 31 AND 165 ROAD FROM
            LITTLE OSAGE RIVER

&&

ANGLE

The radar

The Pleasant Hill radar (KEAX), 95 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Bourbon

When
March 28, 12:00 PM CST to 3:00 PM CST
Where
Bourbon County, 4.95 mi E of Fulton to 2.19 mi ENE of Xenia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.005, -94.629

Excessive rainfall caused several roads and low water crossings to become flooded across the county. A couple of specific locations that flooded included the intersection of 165th street and Highway 31, along with the intersection of 185th Street and Highway 31.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159233.